Format

Send to

Choose Destination
See comment in PubMed Commons below
Int J Radiat Oncol Biol Phys. 2000 Jul 15;47(5):1185-90.

The acute effects of postoperative radiation therapy on the transverse rectus abdominis myocutaneous flap used in immediate breast reconstruction.

Author information

1
Departments of Radiation Oncology, Cleveland Clinic Foundation, OH 44124, USA. shanks@poserver.meridia.org

Abstract

PURPOSE:

To analyze the acute effects of postoperative radiation therapy on the transverse rectus abdominis myocutaneous (TRAM) flap reconstruction following modified radical mastectomy for breast cancer.

METHODS AND MATERIALS:

Twenty-five consecutive patients were treated with postoperative radiation therapy after TRAM flap reconstruction between 1985 and 1999. The radiation records for these patients were retrospectively reviewed. Information regarding treatment techniques, timing, and dose was obtained and correlated with the extent of erythema, desquamation, and the need for treatment break.

RESULTS:

The median age was 48 years. The median dose of chest wall radiation was 5040 cGy. Additional boost doses were delivered in 13 patients. Twelve patients (48%) developed mild erythema in the treatment field during the course of treatment and 13 patients (52%) developed moderate (40%) or brisk (12%) erythema. Only 10 patients (40%) developed any kind of desquamation; 5 patients (20%) developed dry desquamation and another 5 patients (20%) developed moist desquamation. No patients required a break in the course of treatment because of acute side effects. None of the parameters evaluated (the use of chemotherapy prior to radiation, the interval between surgery and radiation, smoking, prior incidence of fat necrosis, the use of bolus during radiation, and the use of a boost) were predictive of an increased incidence of either the extent of erythema or the development of desquamation in the treatment field.

CONCLUSION:

Postmastectomy radiation for TRAM flap reconstruction is well tolerated and is not associated with an increased incidence of acute side effects. Radiation technique and the use of preradiation chemotherapy do not appear to be correlated with an increased incidence of acute side effects.

PMID:
10889371
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center